• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Mon, 24.06.24

Original Articles

IMAJ | volume 16

Journal 1, January 2014
pages: 42-45

Low Plasma Vitamin D Levels and Muscle-Related Adverse Effects in Statin Users

    Summary

    Background: Treatment with HMG-CoA reductase inhibitors (statins) is often complicated by muscle-related adverse effects (MAEs). Studies of the association between low plasma vitamin D levels and MAEs have yielded conflicting results.

    Objectives: To determine if low plasma vitamin D level is a risk factor for MAEs in statin users.

    Methods: Plasma levels of 25(OH) vitamin D were measured as part of the routine evaluation of unselected statin-treated patients attending the coronary and lipid clinics at our hospital during the period 2007–2010. Medical data on muscle complaints and statin use were retrieved from the medical files. Creatine kinase (CK) levels were derived from the hospital laboratory database.

    Results: The sample included 272 patients (141 men) aged 33–89 years. Mean vitamin D level was 48.04 nmol/L. Levels were higher in men (51.0 ± 20.5 vs. 44.7 ± 18.9 nmol/L, P = 0.001) and were unaffected by age. MAEs were observed in 106 patients (39%): myalgia in 95 (35%) and CK elevation in 20 (7%); 11 patients (4%) had both. There was no difference in plasma vitamin D levels between patients with and without myalgia (46.3 ± 17.7 vs. 48.9 ± 21.0 nmol/L, P = 0.31), with and without CK elevation (50.2 ± 14.6 vs. 47.8 ± 20.3 nmol/L, P = 0.60), or with or without any MAE (50.4 ± 15.0 vs. 47.8 ± 10.2 nmol/L, P = 0.27). These findings were consistent when analyzed by patient gender and presence/absence of coronary artery disease, and when using a lower vitamin D cutoff (< 25 nmol/L).

    Conclusions: There is apparently no relationship between plasma vitamin D level and risk of MAEs in statin users.

    Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
    The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
    © All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

    2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel